Hail, Douglas
- When
- July 4, 2:50 PM MST
- Where
- Douglas County, 2.07 mi S of Parker
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.490, -104.770
On the Fourth of July, severe thunderstorms brought a wave of large hail across portions of Arapahoe, Broomfield, Denver, Douglas, Jefferson, Larimer, Lincoln, Weld, and Washington counties. The hail ranged in size from one to two inches in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
On the Fourth of July, severe thunderstorms brought a wave of large hail across portions of Arapahoe, Broomfield, Denver, Douglas, Jefferson, Larimer, Lincoln, Weld, and Washington counties. The hail ranged in size from one to two inches in diameter. The city of Lone Tree evacuated Sweetwater Park, where Fourth of July celebrations were underway, and Brighton delayed its Fourth of July concert. The Denver Outlaws game was postponed due to lightning. In Denver County, there was widespread damage from the hail, including damage to roof coverings and vehicles. A brief landspout also formed in an open field in Phillips County but no damage was observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 4, 1:46 PM MST, 1 hour 4 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 246 PM MDT Thu Jul 4 2019 .SHORT TERM...(This evening through Friday) Issued at 220 PM MDT Thu Jul 4 2019 Cumulus fields have finally developed across the higher terrain and plains as the boundary layer works through a weak cap near 700mb. Persistent morning low clouds will likely keep temps 5-7 degF cooler than optimal. Ingredients still exist and may come together for strong to potentially severe storms across the eastern Palmer Ridge and plains for late afternoon and into tonight. Strengthening winds aloft from the back edge of an exiting jet to our north over the northern US great plains passes over NE CO in the 00Z to 03Z time frame. Forecast shear profiles still support strong multicell storms with a supercell or two possible across the far east plains. With an axis of high mixed layer CAPE values reaching the 3000 to 4500 J/kg range along the Platte River Valley, storm threats will be large hail, heavy rain, localized flooding and possible tornados mainly east of a Fort Morgan to Limon line. At this time, the thinking is for a lesser threat of strong storms across the southern I-25 Urban Corridor including Metro Denver and west Palmer. Similar to last evening, late night convection over Wyoming and Nebraska sends down another surge onto the plains. This east to northeast component to the winds should persist through the overnight hours and into Friday morning. This combined with thunderstorm development out on the CO eastern plains can't rule out another round of low clouds and potential fog for late tonight into early Friday morning period from cool and moist thunderstorm outflow against to higher terrain. For Friday, will expect a cooler day with another round of afternoon and evening thunderstorms after 18z. Water vapor channels indicate some subtropical moisture rounding the west side of the developing large ridge of high pressure centered over the Gulf and southern US. With forecast soundings indicating easterly surface flow up to approx 700mb, plenty of moisture should be available and held in place along the Front Range. With weak to moderate mid and upper level flow, concerns may be an issue for Friday afternoon and evening along the Front Range and plains if any storms fail to evacuate an area. With the forecast soundings indicating a deeper 4-6K ft warm layer under 0degC, while in a near saturated column and precipitable water values ranging from 0.90 to 1.20 inch along the Front Range, storms will likely drop heavy rain. .LONG TERM...(Friday night through Thursday) Issued at 220 PM MDT Thu Jul 4 2019 The unsettled weather pattern continues from the Front Range Foothills eastward across the plains through the weekend. The flow aloft will be moderate and and southwesterly, with a ridge of high pressure centered over TX and a trough over the Pacific Northwest. Friday night, the threat of severe thunderstorms and heavy rainfall will shift into the northeast plains, with isolated to scattered pops persisting along the urban corridor through the evening. An embedded disturbance appears to be brushing the forecast area at that time. CAPE and shear values support severe thunderstorms especially in the 00-03z window. ML CAPE values 2000-3000 j/kg from around Denver eastward. Low level moisture will linger across the northeast plains Saturday into Saturday evening. ML CAPE and shear values decrease, but still quite healthy ranging from 1000-1800 j/kg, with sufficient shear for marginal severe category across the plains. By early next week, the center of the ridge shifts west/southwest over Mexico, with the trough back over the northern Pacific. This will result in a relatively drier westerly flow aloft over Colorado and lesser thunderstorm coverage in the afternoon and evening. Pops will be more isolated over the mountains, with isolated to scattered late day storms over the plains. Temperatures will start to warm back up but remain slightly below normal for this time of year. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 220 PM MDT Thu Jul 4 2019 Thunderstorm development is still expected in the vicinity of the terminals thru 01z this evening. An east to northeast component to the winds should persist into the evening and overnight hours and not fully confident with a prolonged drainage pattern tonight. With thunderstorm development out on the eastern plains this evening, the possibility for another round of low clouds and potential fog exists for late tonight into early Friday due to cool and moist thunderstorm outflow against to higher terrain. Will expect another round of round of afternoon thunderstorms after 18z Friday with easterly surface winds expected. && .HYDROLOGY... Issued at 220 PM MDT Thu Jul 4 2019 Northeast Colorado will be in a moist environment for Friday as higher precipitable water values and weak easterly flow develops across the eastern plains. With sufficient daytime heating along with weak to moderate flow aloft, the potential for thunderstorms containing heavy rain will exist. Main areas of concern would be for strong storms that have difficulty moving off and away from an area. The particular areas to watch would be the burn scars and urban areas. No hydrologic highlights needed at this time. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Fredin LONG TERM...Cooper AVIATION...Fredin HYDROLOGY...Fredin
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1052 AM MDT Thu Jul 4 2019 COZ030>051-051700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1052 AM MDT Thu Jul 4 2019 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight The possibility for severe thunderstorms exists for later this afternoon and evening across the eastern plains. Weak thunderstorms will develop along Front Range by mid-afternoon before becoming stronger for areas mainly east of a Fort Morgan to Limon line. The strongest storms are expected to develop after 3pm and persist through late evening. The main hazards include large hail, damaging winds and heavy rain which could cause localized flooding. Tornados will be possible with the strongest storms. Residents in the area are urged to stay tuned into local weather outlets for the latest information. Further West near I-25 storms will be weaker and capable of light rain and some gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be good chance of afternoon and evening showers and thunderstorms over the plains on Friday. Chances will be a little higher for the plains late Saturday, with better chances over the mountains as well. The storms could produce heavy rain with a couple severe storms possible over the far east. The severe thunderstorms potential does not look to be as high as what is expected this afternoon. There will be a chance of late day showers and thunderstorms Sunday and Monday, with a slight chance on Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed after 2 pm with a focus on the eastern plains.
The Denver radar (KFTG), 38 km away, was scanning. The volume nearest the first event began at 21:52 UTC.
31 hail, 1 tornado. Local standard time, as filed.
A small tornado touched down in an open field; no damage was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyThe tornado archive for Colorado, 2019Warnings in Colorado, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824719, 824721, 824722, 824723, 824724, 824725, 824726, 824727, 824728, 824729, 824730, 824732, 824733, 824734, 824735, 824736, 824737, 824738, 824739, 824740, 824741, 824742, 824743, 824744, 824745, 824747, 824748, 824749, 824750, 824751, 824754, 824752.